P.O. Box 261 Moravian Falls,NC 28654

Phone: +1.336.667.8100

Fax: +1.866.400.9915

Prescribe Nasal Naloxone

 

Naloxone can reverse an overdose caused by opioids. With a naloxone kit the steps to responding to an overdose become simplified by providing step-by-step picture instructions and keeping necessary materials organized in one location. Educate patients on how to recognize an overdose, how to respond with naloxone, and how changes in tolerance can increase the risk of opioid overdose. Overdose prevention education can be a part of a Screening, Brief Intervention and Referral to Treatment (SBIRT), which can be billed as CPT 99408, G0396, or H0050.

 

Is prescribing naloxone legal?

Prescribing naloxone to patients at risk for an opioid overdose is legal. Some states, including North Carolina, have passed laws that protect providers who write prescriptions for friends and family members in contact with people at risk of an opioid overdose.

 

Steps to Prescribing  Nasal Naloxone:
 

1.  Educate patients on how to recognize an overdose, how to respond with naloxone, and how changes in tolerance can increase the risk of opioid overdose.

 

2.  Write a prescription for either nasal or intramuscular naloxone hydrochloride.

 

• Nasal Naloxone: 2x 2mg/2ml pre-filled Luer-Lock ready needleless syringes (NDC 76329-3369-1). The atomization devices (MAD 300) can be purchased by patients through a pharmacy or obtained in a Project Lazarus Rescue Kit.

 

• Intramuscular Naloxone: 2x 0.4mg/ml single dose 1 ml vials (NDC 0409-1215-01) and 2x intramuscular syringes (23 gauge, 3cc, 1 inch).

 

3. Gauge patient’s interest in behavioral change. As appropriate, present support services and treatment options.

Prescriber Naloxone Packet

What are the benefits and risks in using naloxone?

Naloxone is an effective, non-addictive opioid antagonist that can reliably reverse an overdose and is not a controlled substance. Community-based organizations have been successfully training bystanders to use naloxone for over 15 years. The risks lie in the rapid onset of withdrawal symptoms and naloxone’s short half-life. When someone is revived by naloxone they can vomit, be agitated, and have diarrhea, body aches, rapid heart rate, and increased blood pressure. Naloxone wears off faster than some extended-release opioids and there is the potential for someone to overdose again, although this is rarely observed in community-based programs. Patients should be encouraged to call 911.

 

What are the risk factors of an overdose?

Changes in tolerance after a period of abstinence, such as incarceration, hospitalization or outpatient/inpatient treatment, increase the risk of an overdose. Taking other substances such as alcohol, benzodiazepines, anti-depressants and illicit drugs with an opioid may cause overdose. Other risk factors may depend on co-morbid physiological and biological factors such as emphysema, asthma, sleep apnea, COPD, heavy smoking, renal issues and metabolism rate.An overdose occurs when the body consumes more opioids than can be tolerated and the aforementioned factors increase the likelihood of an overdose.

 

Where to learn more?

Prescribe to Prevent: prescribetoprevent.org/

Naloxone Info: naloxoneinfo.org/get-started/about-naloxone

Up-to-date: uptodate.com/contents/naloxone-drug-information

Treatment Options: findtreatment.samhsa.gov/